Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 82, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2025, 5:30 PM CDT for Seward County, Stevens County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2025, 5:30 PM CDT (22:30 UTC)
- Expired
- May 28, 2025, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:55 PM CDT | HAIL 1 | 10 Ssw Woods, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS53 KDDC 282230
SVRDDC
KSC175-189-282315-
/O.NEW.KDDC.SV.W.0082.250528T2230Z-250528T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
530 PM CDT Wed May 28 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 615 PM CDT.
* At 530 PM CDT, a severe thunderstorm was located near Woods, moving
northeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public reported 2 inch hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Woods around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10126 3704 10129 3738 10102 3707 10071
3700 10102
TIME...MOT...LOC 2230Z 209DEG 37KT 3711 10114
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJ2 follow-up statements
830
WWUS53 KDDC 282257
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
557 PM CDT Wed May 28 2025
KSC175-189-282315-
/O.CON.KDDC.SV.W.0082.000000T0000Z-250528T2315Z/
Seward KS-Stevens KS-
557 PM CDT Wed May 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 556 PM CDT, a severe thunderstorm was located near Satanta, moving
northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public reported one inch hail in far southeast stevens
county.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Seward and southeastern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10126 3704 10129 3738 10102 3707 10071
3700 10102
TIME...MOT...LOC 2256Z 209DEG 37KT 3735 10098
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJ148
WWUS53 KDDC 282309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
609 PM CDT Wed May 28 2025
KSC175-189-282318-
/O.EXP.KDDC.SV.W.0082.000000T0000Z-250528T2315Z/
Seward KS-Stevens KS-
609 PM CDT Wed May 28 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, small hail is still possible with
this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10126 3704 10129 3738 10102 3707 10071
3700 10102
TIME...MOT...LOC 2308Z 209DEG 37KT 3746 10091
$$
KBJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:00 PM CDT, 30 minutes earlier. Its key messages:
- Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
- Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
- Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 5:00 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Wed May 28 2025 ...Updated Aviation... .KEY MESSAGES... - Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283. - Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283. - Warmer, more seasonal temperatures will return late this week and over the upcoming weekend. && .UPDATE... Issued at 216 PM CDT Wed May 28 2025 Mesoscale discussion... Unseasonably cold mid level temperatures and abundant moisture were present across far southwest Kansas along and north of a warm frontal boundary. Elevated heating in southeastern Colorado has resulted in weak surface low pressure near Springfield, CO, with a warm frontal boundary extending from north of this low southeastward. These factors, along with large scale forcing for ascent ahead of an upper level trough, argue for early storm initiation. A stratocumulus field was obvious on visible satellite imagery and cumulus towers/incipient t-storms were noted across southeastern Colorado. Owing to strong veering, 0-6 km bulk shear values will be quite high on the order of 50 kts. Northeast of the surface low, 0-1 km SRH will be locally enhanced--around 150 m2/s2, especially given a deviant storm motion off of the hodograph to the southeast at 15 kts. Strong instability of 2000-3000 j/kg will be confined to locations along and west of a line from Meade to Syracuse. Farther east, widespread cloud cover will inhibit surface heating and CAPE values will drop off sharply. Therefore, there is a tornado risk along with very large hail through 7 pm. && .DISCUSSION... Issued at 245 PM CDT Wed May 28 2025 An upper level trough was located on the western side of a 500mb low centered over Minnesota earlier this morning. Just ahead of this trough, 850-700mb moisture and confluent flow were observed based on 9am SPC Mesoscale Analysis. At the surface, a theta-e ridge axis extended from northwest Nebraska into eastern Colorado, along and just east of a surface boundary. This is also where our axis of higher instability and shear were located. This axis of higher MLCAPE and shear will be the primary area for ongoing afternoon convective initiation as the upper level trough approaches southwest Kansas. As of 2pm CDT we have already seen thunderstorm development in this area across eastern Colorado and after 4pm the short term models agree that this moist instability axis will shift eastward into far southwest Kansas, as minimal CIN over this area erodes and a surface boundary lifts north into portions of extreme southwest Kansas. This shift in the instability axis eastward and the forecast location of the surface boundary late day across portions of southwest Kansas will favor improving chances for severe thunderstorms across southwest Kansas early tonight. The primary threats initially early tonight include hail larger than two inches and wind gusts exceeding 60 mph. A few isolated tornadoes cannot be completely ruled out if storms remain discrete into the early evening, as 850mb winds strengthen from the south. After 7 pm the environment appears to support that these storms will become more linear and transition from very large hail to strong damaging winds and heavy rainfall. The heavy rainfall from these storms overnight may also result in some water issues, mainly east of highway 283. In this area WPC has upgraded the excessive rainfall outlook to a Slight Risk (15–24% chance of rainfall exceeding flash flood guidance). This upgrade appears warranted, given the possibility of locally heavy rain based on the PWATS of 1" or greater. These periods of heavy rainfall may surpass the 3 hour flash flood guidance of 2 to 2.5 inches in a few locations if multiple storms are able to move over the same area overnight. At this time however will lean towards holding off on any type of flood watches despite the potential for minor water issues given the progressive nature of these storms as they cross south central Kansas during the overnight period and that the 90th percentile only has a limited area of rainfall totals of 3" or more (just over FFG). We will be monitoring these locations are Kiowa/Pratt and Comanche counties. These counties will be monitored closely for possible ponding of water, mainly in poor drainage and low lying areas given the potential for rainfall totals to be up to 3 inches overnight. These thunderstorms will taper off from northwest to southeast after midnight based on the timing of the upper level trough crossing western Kansas and 850mb frontogenesis from the SREF. However, scattered thunderstorms may continue through early Thursday. As precipitation ends early Thursday, a cool dome of high pressure will move across western Kansas. This cooldown will be brief, with a warming trend expected to return late in the week and over the weekend, as a shortwave ridge builds across the Rockies and into the Plains. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 500 PM CDT Wed May 28 2025 Scattered to numerous thunderstorms are expected through 06z Thu. Model guidance shows enough agreement on the expected MCS development to include a convective TEMPO group for all airports 03-06z Thu. Primary impact to aviation will be sharply reduced visibility in heavy rain, and outflow wind gusts of 50-60 kts. Thunderstorm complex is expected to be exiting SW KS by 09z Thu, followed by a cold front passage with a sharp increase in north winds, gusting to near 30 kts. Consensus of short term models suggests widespread post-frontal IFR stratus after 06z Thu, persisting through 15z Thu, before ceilings improve back to MVFR after 15z Thu. Diminishing north winds are expected Thursday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Burgert AVIATION...Turner
Hazardous weather outlook, May 28, 2:46 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 246 AM CDT Wed May 28 2025 KSZ030-031-043>046-061>066-074>081-084>090-290800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms with very large to perhaps giant hail, damaging winds, and tornadoes are possible this afternoon and tonight. Heavy rainfall with water issues is also a threat. .DAYS TWO THROUGH SEVEN...Thursday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Local storm report, May 28, 4:33 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
433 PM CDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Hail Manter 37.52N 101.89W
05/28/2025 E2.00 Inch Stanton KS Public
&&
RCBLocal storm report, May 28, 4:40 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
440 PM CDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Hail 2 E Manter 37.53N 101.85W
05/28/2025 E2.00 Inch Stanton KS Public
&&
RCBLocal storm report, May 28, 4:45 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
445 PM CDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail 2 N Manter 37.55N 101.89W
05/28/2025 E2.00 Inch Stanton KS Public
&&
RCBSpecial weather statement, May 28, 4:51 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
451 PM CDT Wed May 28 2025
KSZ061-074-282215-
Stanton KS-Hamilton KS-
451 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES THROUGH 515 PM CDT/415 PM MDT/...
At 450 PM CDT/350 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Syracuse, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Kendall around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
southwestern Kansas.
&&
LAT...LON 3798 10154 3783 10154 3782 10153 3769 10153
3767 10186 3780 10199
TIME...MOT...LOC 2150Z 243DEG 47KT 3779 10178
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, May 28, 5:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
515 PM CDT Wed May 28 2025
KSZ085-086-282245-
Seward KS-Stevens KS-
515 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEWARD AND STEVENS
COUNTIES THROUGH 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Seward
and Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3700 10124 3706 10154 3728 10154 3726 10101
3700 10102
TIME...MOT...LOC 2215Z 278DEG 17KT 3712 10129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AJOHNSONLocal storm report, May 28, 5:20 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
520 PM CDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 7 NE Big Bow 37.65N 101.48W
05/28/2025 M2.00 Inch Grant KS Storm Chaser
&&
jfThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:02 AM CDT | Special Weather Statement | DDC | Morton, Stanton | 43 min |
| May 28, 12:40 AM CDT | Special Weather Statement | DDC | Morton, Stanton, Stevens | 50 min |
| May 28, 2:58 AM CDT | Dense Fog Advisory | DDC | Barber, Comanche, Edwards, Ellis, Ford, Hodgeman and 8 more | 4 hr |
| May 28, 3:38 PM CDT | Special Weather Statement | DDC | Stanton | 37 min |
| May 28, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 52 min |
| May 28, 4:25 PM CDT | Special Weather Statement | DDC | Stanton | 35 min |
| May 28, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stanton | 36 min |
| May 28, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 41 min |
| May 28, 4:51 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 28, 5:15 PM CDT | Special Weather Statement | DDC | Stevens | 30 min |
| May 28, 5:47 PM CDT | Special Weather Statement | DDC | Meade | 28 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 39 min |
| May 28, 6:37 PM CDT | Special Weather Statement | DDC | Meade | 23 min |
| May 28, 6:41 PM CDT | Special Weather Statement | DDC | Ness | 34 min |
| May 28, 6:47 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 28 min |
| May 28, 6:48 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
| May 28, 6:49 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.